Alert archive / New Mexico / Flash Flood Warnings in 2012
Flash Flood Warning 24, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 5, 2012, 5:17 PM MST for Cibola County, New Mexico. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2012, 5:17 PM MST (00:17 UTC)
- Expired
- Aug 5, 2012, 7:15 PM MST
- In force
- 118 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Cibola County, NM
The radar
The Albuquerque radar (KABX), 123 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2388 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
551
WGUS55 KABQ 060017
FFWABQ
NMC006-060215-
/O.NEW.KABQ.FF.W.0024.120806T0017Z-120806T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
617 PM MDT SUN AUG 5 2012
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL CIBOLA COUNTY IN WEST CENTRAL NEW MEXICO
* UNTIL 815 PM MDT
* AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS 9 MILES EAST OF EL MORRO...OR
ABOUT 19 MILES WEST OF GRANTS. THE STORMS PRODUCING VERY
HEAVY RAIN WERE NEARLY STATIONARY AND REPEATEDLY TRAINING OVER THE
SAME AREA. WASHES...ARROYOS...AND OTHER DRAINAGE AREAS FLOWING
SOUTH OF THE ZUNI MOUNTAINS WILL OBSERVE FLOODING AND RAGING
TORRENTS OF WATER. THIS WILL IMPACT STATE ROUTE 53 AND FOREST
SERVICE ROAD 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.
WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS.
TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN ALBUQUERQUE AT 1-888-386-7637.
&&
LAT...LON 3526 10830 3520 10797 3492 10800 3488 10812
3490 10836
$$
SHOEMAKE2 follow-up statements
177
WGUS75 KABQ 060116
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
716 PM MDT SUN AUG 5 2012
NMC006-060215-
/O.CON.KABQ.FF.W.0024.000000T0000Z-120806T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIBOLA-
716 PM MDT SUN AUG 5 2012
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR CENTRAL
CIBOLA COUNTY...
AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A FLASH FLOODING THREAT NEAR EL MORRO...OR ABOUT 25 MILES
SOUTH OF THOREAU. STORMS WERE CONTINUING TO DRIFT NORTHWARD VERY
SLOWLY...PRODUCING PERSISTENT MODERATE RAINFALL. AN ESTIMATED 3
INCHES OF RAINFALL HAS ALREADY FALLEN IN PARTS OF THE WARNED AREA.
LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL CIBOLA COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.
TO REPORT FLOODING OR SEVERE WEATHER...CONTACT THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN ALBUQUERQUE AT 1-888-386-7637.
&&
LAT...LON 3526 10830 3520 10797 3492 10800 3488 10812
3490 10836
$$
SHOEMAKE614
WGUS75 KABQ 060212
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
812 PM MDT SUN AUG 5 2012
NMC006-060221-
/O.EXP.KABQ.FF.W.0024.000000T0000Z-120806T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIBOLA-
812 PM MDT SUN AUG 5 2012
...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT FOR CENTRAL CIBOLA
COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LIGHT TO LOCALLY
MODERATE RAINFALL WILL CONTINUE OVER THE AREA...HOWEVER THE FLASH
FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...
BUT THE THREAT FOR FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD
WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3526 10830 3520 10797 3492 10800 3488 10812
3490 10836
$$
GUYERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 5:10 PM MST, 7 minutes earlier.
Area forecast discussion, Aug 5, 5:10 PM MST, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 610 PM MDT SUN AUG 5 2012 .AVIATION... 00Z TAF CYCLE ANOTHER FAIRLY ACTIVE CONVECTIVE DAY WAS REALIZED TODAY...BUT MAINLY JUST ACROSS THE NW THIRD OR SO OF THE STATE. THROUGH THIS EVE EXPECT SCT TO LOCALLY NUMROUS SHRA AND TSRA AGAIN MOSTLY WEST AND NORTH NM. STRONGEST STORMS WILL LIKELY ALSO REMAIN MAINLY N AND W WITH LOCALIZED AND RELATIVELY SHORT LIVED MFVR CIGS AS WELL AS ISOLATED INSTANCES OF SMALL HAIL ASSOCIATED WITH STRONGER TSRA. TSRA MENTIONED ONLY IN SAF...LVS AND FMN TO ACCOUNT FOR BEST CHANCE LOCALES FOR TSRA. OTHERWISE IN AREAS ALREADY WORKED OVER IN WEST OR OTHERWISE TOO UNLIKELY TO PICK UP A TSRA IN CENTRAL AND E NM EITHER VCSH MENTIONED OR NOTHING AT ALL.. MOST IF NOT ALL TSRA SHOULD DISSIPATE BY OR WITHIN A COUPLE HOURS OF MIDNIGHT. WHILE SOME SHRA AND TSRA LIKELY TO DEVELOP MON MAINLY AFTER 19Z...COVERAGE AND INTENSITY SHOULD OVERALL BE A LITTLE LESS THAN TODAY. 43 && .PREV DISCUSSION...315 PM MDT SUN AUG 5 2012... AS EXPECTED...SOMEWHAT OF A SLOW START TO THE SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON. PRECIPITABLE WATER VALUES IN THE FLASH FLOOD WATCH AREA REMAIN ABOUT 120-150 PERCENT OF NORMAL SO NO CHANGES TO THE ONGOING WATCH. LOW LEVEL GULF MOISTURE COMBINING WITH MID LEVEL MONSOON MOISTURE PLUME TO GET PWAT VALUES UP THIS HIGH. STORMS FIRING OVER THE WEST-CENTRAL MTNS ARE MOVING NORTH AROUND 15 KTS BUT TRAINING OF SHOWERS AND STORMS OVER THE SAME AREA/DRAINAGE REMAINS THE MAIN CONCERN. DOPPLER RADAR ESTIMATING OVER 2 INCHES OF RAIN HAVE FALLEN FROM ONE CELL OR CELLS TRAINING OVER THOREAU IN THE PAST HOUR AND A HALF. ELSEWHERE...STORMS ARE DEVELOPING OVER THE NORTHERN MOUNTAINS AND SUSPECT THAT STORMS WILL BEGIN FIRING OVER OTHER MOUNTAIN LOCATIONS SHORTLY...AS MORE SURFACE HEATING ALLOWS UPDRAFTS TO PUNCH THROUGH THE SUBSIDENCE INVERSION AROUND 14K FEET AGL. MODELS ARE IN VERY GOOD TO EXCELLENT AGREEMENT FOR MONDAY...SLIDING THE CENTER OF THE UPPER LEVEL HIGH OVER NORTHWEST NM. STEERING LEVEL FLOW GRADUALLY BECOMES NORTH/NORTHWESTERLY OVER THE NORTH AND NORTHEAST TO EASTERLY OVER THE SOUTHWEST MOUNTAINS. RESIDUAL MOISTURE WILL COMBINE WITH THE ELEVATED HEAT SOURCES/MOUNTAINS TO GET SCATTERED SHOWERS AND THUNDERSTORMS GOING MONDAY AFTERNOON. HIGH RESOLUTION MODELS INDICATING THAT STORMS MOVING SOUTH FROM THE JEMEZ MOUNTAINS COULD BRING A ROUND OF THUNDERSTORMS TO BERNALILLO AND THE ALBUQUERQUE METRO AREA EARLY MONDAY EVENING. AND WITH STORM MOTION BECOMING NORTHWESTERLY MONDAY LATE AFTERNOON AND EVENING...SHOWERS AND STORMS WILL MOVE OFF THE SANGRE DE CRISTOS OUT ONTO THE NORTHEAST HIGHLANDS AND PLAINS. TUESDAY LOOKS VERY SIMILAR TO MONDAY WITH ONE EXCEPTION. AS THE UPPER HIGH CENTER SHIFTS FAR ENOUGH WESTWARD...NELY FLOW AT ALL LEVELS DEVELOPS AND BRINGS GULF MOISTURE TO THE NERN PLAINS AND CENTRAL HIGHLANDS TUESDAY AFTERNOON AND EVENING. THE MOIST NELY FLOW COMBINES WITH A WEAK WAVE TRANSLATING AROUND THE UPPER HIGH TO BRING HIGHER STORM CHANCES FROM THE CENTRAL MOUNTAINS EWD TUESDAY AFTERNOON AND EVENING. SIMILAR UPPER LEVEL AND SURFACE PATTERN CONTINUES INTO WEDNESDAY. DRIER MID AND UPPER LEVEL AIR BEGINS TO FILTER INTO CENTRAL AND SRN NM THURSDAY...WITH THE BEST THUNDERSTORM CHANCES OVER THE NRN MOUNTAINS. FRIDAY LOOKS...AT THIS POINT...LIKE THE DOWN DAY FOR THUNDERSTORMS THIS WEEK...OUTSIDE OF THE NRN AND WRN MOUNTAINS BUT WITH A NELY STEERING LEVEL FLOW IN PLACE...CANNOT RULE OUT SLIGHT CHANCES/ISOLATED STORMS FOR THE CENTRAL VALLEYS AS STORMS MOVE SOUTHWESTWARD. EXCELLENT AGREEMENT IN THE MEDIUM RANGE OPERATIONAL MODELS EXISTS FOR NEXT WEEKEND. UPPER HIGH REMAINS FAR ENOUGH NORTHWEST OF THE STATE FOR OCCASIONAL SHORT-WAVES/DISTURBANCES TO ROTATE AROUND THE HIGH CENTER AND INITIATE A NORTHEAST TO ELY SURFACE FLOW OVER THE REGION...RECHARGING SFC MOISTURE. THIS NW FLOW ALOFT IS QUITE THE FAVORABLE PATTERN FOR THE NORTHEAST AND EAST CENTRAL PLAINS. LONG RANGE FORECASTS GET QUITE INTERESTING. LATEST ECMWF FORECASTS A MAJOR BLOCKING PATTERN (OMEGA BLOCK) OVER THE GULF OF ALASKA...FORCING A LARGE AND UNSEASONABLY DEEP CLOSED UPPER LEVEL LOW OVER THE PACNW. THIS PATTERN WOULD FORCE THE UPPER HIGH BACK OVER THE SRN PLAINS STATES AND POSSIBLY OPEN THE DOOR FOR A DEEP SOUTHERLY FETCH OF SUBTROPICAL/TROPICAL MOISTURE INTO THE STATE. WE SHALL SEE. 33 .FIRE WEATHER... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE QUITE NUMEROUS GOING INTO THE EVENING...ESPECIALLY ACROSS WESTERN AND NORTHERN PARTS OF NEW MEXICO. THIS BOOST IN STORM COVERAGE AND THE RELATIVELY LARGE FOOTPRINT OF WETTING RAINS RECEIVED YESTERDAY SHOULD PRECLUDE ANY FIRE WEATHER CONCERNS THROUGH THE NEAR TERM. BACK DOOR FRONT ADVANCED TOWARD ARIZONA...AND SHOULD CONTINUE TO PROVIDE SOME UPSLOPE TO AID IN THUNDERSTORM DEVELOPMENT ALONG AND NEAR THE CONTINENTAL DIVIDE. TEMPERATURES HAVE ALSO FALLEN BACK TO MORE REASONABLE VALUES AND CLOSER TO SEASONAL AVERAGES...ESPECIALLY IN THE EASTERN PLAINS. THIS ALONG WITH INCREASED CLOUD COVER AND ANTECEDENT RAIN CONDITIONS HAS KEPT RELATIVE HUMIDITY AT OR ABOVE 30 PERCENT IN THE FORECAST AREA...AND ANY GAP/CANYON WINDS HAVE DIMINISHED. GOOD TO EXCELLENT RH RECOVERY CAN BE EXPECTED TONIGHT AND INTO EARLY MONDAY MORNING. AS HIGH PRESSURE ALOFT REGAINS SOME SYMMETRY OVER THE FOUR CORNERS...IT WILL STEER FEWER STORMS INTO THE NORTHERN AND WESTERN MOUNTAINS OF NEW MEXICO ON MONDAY. ONCE THE HIGH NUDGES NORTHWESTWARD INTO TUESDAY...ANOTHER BACK DOOR FRONT WILL SLIDE INTO THE NORTHEASTERN PLAINS OF NEW MEXICO. AT THIS POINT...THE DIRECTIONAL SHIFT IN THE WINDS APPEARS TO BE A PRIMARY IMPACT AS NO MAJOR INCREASE IN DEWPOINTS IS ANTICIPATED. ANY UPTICK IN STORM COVERAGE IN THE NORTHEAST ON TUESDAY WOULD BE FAIRLY SUBTLE. FROM MID WEEK AND THROUGH THE EXTENDED FORECAST PERIOD VERY LITTLE MOVEMENT OF THE UPPER LEVEL HIGH IS FORESEEN. THIS WILL LIKELY DRIVE STORMS MOSTLY TO THE NORTHERN AND WESTERN MOUNTAINS OF NEW MEXICO WITH LESS THAN AVERAGE COVERAGE. && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ501>511-517. &&
Hazardous weather outlook, Aug 5, 4:30 AM MST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 530 AM MDT SUN AUG 5 2012 NMZ501>540-052330- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 530 AM MDT SUN AUG 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND EVENING ACROSS WEST AND NORTHWEST NEW MEXICO. HIGH RAIN RATES COMBINED WITH SLOW STORM MOVEMENT MAY RESULT IN LOCALIZED AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THOUGH THUNDERSTORM COVERAGE WILL GRADUALLY WANE THROUGH THE WORK WEEK...SLOW MOVING STORMS MAY RESULT IN LOCALLY HEAVY RAIN AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:53 PM MST | Areal Flood Advisory | ABQ | Rio Arriba | 112 min |
| Aug 5, 7:17 PM MST | Areal Flood Advisory | ABQ | Cibola, McKinley | 118 min |
| Aug 5, 8:07 PM MST | Areal Flood Advisory | ABQ | Colfax, Mora | 113 min |
| Aug 6, 3:03 AM MST | Areal Flood Advisory | ABQ | Mora, Rio Arriba, San Miguel, Santa Fe, Taos | 87 min |
| Aug 6, 12:52 PM MST | Areal Flood Advisory | ABQ | Catron | 113 min |
| Aug 6, 1:15 PM MST | Flash Flood Warning | ABQ | Catron | 3 hr |
| Aug 6, 2:10 PM MST | Areal Flood Advisory | ABQ | Lincoln | 2 hr |
| Aug 6, 2:47 PM MST | Areal Flood Advisory | ABQ | Catron | 118 min |
| Aug 6, 3:15 PM MST | Flash Flood Warning | ABQ | Catron | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.